Rash Management - Episode 1
Mario E. Lacouture, MD, a dermatologist at Memorial Sloan-Kettering Cancer Center, describes the management of dermatologic adverse events that occur as a result of treatment with EGFR inhibitors, such as erlotinib, cetuximab, panitumumab, and afatinib.
The majority of patients treated with EGFR inhibitors will develop an acneiform or papulopustular rash that affects the face and upper body, especially within the first two to four weeks of therapy, explains Lacouture. This rash has been associated with a decreased quality of life in patients, and in two-thirds of patients there will be associated symptoms of pruritus and tenderness of these lesions.
Since many of these patients develop the acneiform or papulopustular rash, it is important to treat patients prophylactically, explains Lacouture. This process involves a thorough evaluation of the patient before they start therapy with an EGFR inhibitor. At this point, treatment with an oral antibiotic of the tetracycline family, either doxycycline, 100 mg twice daily for the first six weeks or minocycline, 100 mg a day for the first eight weeks of therapy.
In addition to this, Lacouture also recommends the use of a topical antibiotic of low potency, such as hydrocortisone in the face and chest, twice daily during the first six to eight weeks. Data has shown that this approach reduces the incidence of dermatologic toxicities of grade 2 or worse in severity by more than 50%.
Strategies are currently being developed, for the management of acneiform rash to EGFR inhibitors, explains Lacouture. A trial using topical dapsone for the prevention of rash to EGFR inhibitors is currently under way. Additionally, there are trials using Vitamin K in the prevention of EGFR inhibitor-induced acneiform rash. Additionally, trials are investigating retinoids, such as isotretinoin, in the prevention of acneiform rash. In many of these instances, Lacouture believes, these interventions will be effective in mitigating this rash to a significant point.
Prophylactic treatment is the key factor, since nearly 90% of patients will develop a rash, Lacouture states. However, despite this, only 8% of patients that develop dermatologic adverse events are referred to a dermatologist. Furthermore, Lacouture adds, two-thirds of oncologists will dose modify EGFR inhibitors as a result of a rash, and appearance of rash causes up to a third of oncologists to stop EGFR inhibitors altogether.
As a result, familiarity with the antibiotics that are active against the rash as well as topical corticosteroids is important, notes Lacouture. Furthermore, it is important to understand how to best prescribe these medications at the beginning of treatment for consistent use within the first two months.
It is very important that during the first month of therapy with EGFR inhibitors that patient are followed closely, either by a clinic visit or with a phone call, Lacouture suggests. The first month is generally when most patients will develop dermatologic toxicities, especially the acneiform rash, Lacouture notes.